Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 69, NWS Des Moines, IA

May 11, 2008Lucas County, Iowa

NWS Des Moines, IA issued this river flood warning at May 11, 2008, 7:28 AM CDT for Lucas County, Iowa. It took effect at May 11, 2008, 2:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 11, 2008, 7:28 AM CDT (12:28 UTC)
In effect from
May 11, 2008, 2:00 PM CDT
Expired
May 11, 2008, 6:47 PM CDT
In force
5 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chariton River near Chariton (CHTI4).

Action stage
16 ft
Minor stage
19.5 ft
Moderate stage
26 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 111228
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
728 AM CDT SUN MAY 11 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE CHARITON RIVER...

.ONCE AGAIN...HEAVY RAIN OVER THE SOUTHERN PORTIONS OF IOWA ON
ALREADY SATURATED SOIL HAS CAUSED THE CHARITON RIVER AT CHARITON TO
QUICKLY RISE.

IAC117-121228-
/O.NEW.KDMX.FL.W.0069.080511T1900Z-080513T1300Z/
/CHTI4.1.ER.080511T1900Z.080512T0000Z.080512T1300Z.NO/
728 AM CDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 7:00 AM SUNDAY THE STAGE WAS 13.9 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY AFTERNOON AND CONTINUE 
  TO RISE TO NEAR 15.5 FEET BY SUNDAY EVENING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY MONDAY MORNING.

$$
S
3 follow-up statements
000 
WGUS83 KDMX 111446
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
946 AM CDT SUN MAY 11 2008

...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AND THE DES
MOINES RIVER...

.OVER THE PAST 24 HOURS...HEAVY RAIN FELL ACROSS SOUTH CENTRAL AND
SOUTH EASTERN IOWA CAUSING THE CHARITON RIVER AT CHARITON AND THE
DES MOINES RIVER AT OTTUMWA TO RISE RAPIDLY.  BOTH RIVERS ARE
FORECAST TO CREST THIS EVENING AND THEN GRADUALLY FALL BELOW THEIR
FLOOD STAGES BY MONDAY MORNING.

IAC179-121446-
/O.EXT.KDMX.FL.W.0070.080511T1441Z-080513T1200Z/
/OTMI4.1.ER.080511T1355Z.080512T0000Z.080512T1200Z.NO/
946 AM CDT SUN MAY 11 2008

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT OTTUMWA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 9:00 AM SUNDAY THE STAGE WAS 10.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 10.3 FEET BY 
  SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY 
  MORNING.

$$

IAC117-121445-
/O.CON.KDMX.FL.W.0069.080511T1900Z-080513T1300Z/
/CHTI4.1.ER.080511T1900Z.080512T0000Z.080512T1300Z.NO/
946 AM CDT SUN MAY 11 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 9:15 AM SUNDAY THE STAGE WAS 14.7 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY AFTERNOON AND CONTINUE 
  TO RISE TO NEAR 15.5 FEET BY SUNDAY EVENING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY MONDAY MORNING.

$$
S
000 
WGUS83 KDMX 111904
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT SUN MAY 11 2008

...A FLOOD WARNING CONTINUES FOR THE CEDAR CREEK...CHARITON RIVER...
DES MOINES RIVER...

IAC179-121904-
/O.CON.KDMX.FL.W.0070.000000T0000Z-080513T1200Z/
/OTMI4.1.ER.080511T1355Z.080512T0000Z.080512T1200Z.NO/
204 PM CDT SUN MAY 11 2008

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT OTTUMWA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 1:00 PM SUNDAY THE STAGE WAS 10.2 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 10.3 FEET BY 
  SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY 
  MORNING.

$$

IAC123-125-121903-
/O.EXT.KDMX.FL.W.0071.080511T1903Z-080513T0123Z/
/BSSI4.1.ER.080511T1859Z.080512T0000Z.080512T0123Z.NO/
204 PM CDT SUN MAY 11 2008

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR CREEK AT BUSSEY.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 1:00 PM SUNDAY THE STAGE WAS 17.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY AFTERNOON AND CONTINUE 
  TO RISE TO NEAR 18.3 FEET BY SUNDAY EVENING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY SUNDAY EVENING.


$$

IAC117-121903-
/O.CON.KDMX.FL.W.0069.000000T0000Z-080513T1300Z/
/CHTI4.1.ER.080511T1545Z.080512T0000Z.080512T1300Z.NO/
204 PM CDT SUN MAY 11 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 1:15 PM SUNDAY THE STAGE WAS 15.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.5 FEET BY 
  SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY 
  MORNING.

$$
S
000 
WGUS83 KDMX 112347
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT SUN MAY 11 2008

...THE FLOOD WARNING FOR THE CHARITON RIVER...DES MOINES RIVER HAS 
BEEN CANCELLED...

IAC179-120017-
/O.CAN.KDMX.FL.W.0070.000000T0000Z-080513T1200Z/
/OTMI4.1.ER.080511T1355Z.080511T1900Z.080511T2218Z.NO/
647 PM CDT SUN MAY 11 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE DES MOINES RIVER AT OTTUMWA.
* AT 6 PM SUNDAY THE STAGE WAS 9.9 FEET.
* FLOOD STAGE IS 10.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE AT 5 PM SUNDAY.

$$

IAC117-120017-
/O.CAN.KDMX.FL.W.0069.000000T0000Z-080513T1300Z/
/CHTI4.1.ER.080511T1545Z.080511T1945Z.080511T2235Z.NO/
647 PM CDT SUN MAY 11 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE CHARITON RIVER AT CHARITON.
* AT 6 PM SUNDAY THE STAGE WAS 14.8 FEET.
* FLOOD STAGE IS 15.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE AT 6 PM SUNDAY.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 11, 6:30 AM CDT, 58 minutes earlier.

Area forecast discussion, May 11, 6:30 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT SUN MAY 11 2008

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.DISCUSSION...
SFC LOW ALREADY INTO WEST CENTRAL IL...WITH WRAP-AROUND PRECIP
SHIELD BEGINNING TO EXIT CWA. ANTICIPATE SYSTEM TO BE FAIRLY
PROGRESSIVE IN EXITING THE REGION TODAY...SO SUSPECT MAJORITY OF
PRECIP OUT OF THE CWA BY 12Z. HOWEVER MAY SEE A FEW LINGERING
SHOWERS ACROSS THE EXTREME EASTERN CWA...SO KEPT A CHANCE/SLGT
CHANCE MENTION THROUGH 15Z. WITH PRECIP ENDING...WILL GO AHEAD AND
LET THE FLASH FLOOD WATCH GO WITH THE AM ZONE ISSUANCE...AND
ATTENTION THEN TURNS TOWARD WINDS. MANY SITES ESPECIALLY ACROSS THE
SOUTHERN/WESTERN CWA HITTING WIND ADV CRITERIA...AND EXPECT THAT
TREND TO CONTINUE AS PRESSURE GRADIENT TIGHTENS/REMAINS TIGHT
THROUGH THE MORNING. NAM INDICATES LARGEST 3 HR PRESSURE RISES
BEHIND EXITING SYSTEM ACROSS THE SOUTHERN TWO-THIRDS SO CONTINUE TO
LIKE PLACEMENT OF THE CURRENT ADVISORY. HAVE SEEN A FEW ISOLATED
SPOTS ACROSS THE NORTH BRIEFLY HIT CRITERIA WITHIN THE PAST HOUR OR
TWO...BUT MODELS INDICATE TIGHTEST GRADIENT OVER THEM NOW...WITH
GREATEST PRESSURE RISES IN PLACE AS WELL. THEREFORE WILL OPT TO
LEAVE THEM OUT OF THE ADVISORY...AS EXPECT MOST SITES TO REMAIN
BELOW ADVISORY CRITERIA OVERALL THROUGH THE MORNING. AS FOR
TEMPERATURES...ANOTHER COOLER DAY EXPECTED ACROSS THE AREA AS
NAM/RUC/GFS INDICATING SLIGHT CAA WITH H85 TEMPS HOVERING AROUND
FREEZING THROUGH THE DAY. THEREFORE EVEN WITH CLOUDS EXPECTED TO
DECREASE THROUGH THE DAY...WITH THE COLD AIR IN PLACE STILL SEE
STRUGGLE TO EXIT THE 50S AT MOST LOCATIONS.

NO WX OF CONCERN FOR REMAINDER OF WEEKEND AND INTO MON WITH HIGH
PRESSURE CROSSING THE MIDWEST.  DRY RETURN FLOW INITIALLY DEVELOPS
LATE MON BUT MOISTURE IS LACKING UNTIL OVERNIGHT SO WILL LEAVE WRN
SLIGHT CHANCES ESSENTIALLY UNCHANGED.  HEADING INTO TUE GFS/ECMWF
WILL BE FAVORED SOLUTIONS WITH NAM FROPA SEEMING TO BE TOO SLOW VS
CONSENSUS.  INTERESTING TEMP/MOISTURE PROFILE SETS UP WITH STEEP
LAPSE RATES ABOVE SATURATION BELOW 2KM.  HAVE CONTINUED HIGH END
POPS FOR TWO SCENARIOS.  295-305K ISENT SFC WITHIN THE STABLE
SATURATED LAYER SUGGESTS RAIN POTENTIAL OVER MUCH OF IA TUE INTO TUE
EVE.  HOWEVER...ALTHOUGH MOISTURE STARVED...STEEP LAPSE RATES H7 AND
ABOVE COULD TRIGGER SOME CONVECTION WHICH APPEARS TO BECOME MORE
LIKELY SE INTO THE EVE AS THIS WARM LAYER ALOFT ERODES REDUCING THE
ELEVATED CIN AS MOISTURE DEEPENS AS WELL.  POPS LINGER INTO TUE
NIGHT EAST SECTIONS BUT HAVE REMOVED PCPN FOR WED WITH MODELS
KICKING SYSTEM OUT AND DRY.

HAVE LEANED TOWARD THE LOW END OF GUIDANCE TONIGHT WITH GOOD
RADIATIONAL COOLING SCENARIO IN PLACE.  TRIMMED A FEW DEGS OFF TUE
AND TUE NIGHT BUT LEFT THOSE ESSENTIALLY UNCHANGED.  TUE TEMPS ARE
PROBLEMATIC HOWEVER WITH NAM MUCH WARMER AND SLOWER CFP.
GFS/ECMWF/SREF ALL SUPPORT DROPPING TEMPS EITHER BECAUSE OF COOLER
WARM SECTOR OR FASTER FROPA SO HAVE HEADED IN THAT DIRECTION BUT IT
STILL MAY NOT BE ENOUGH WITH THE H9/H7 LAYER SATURATION KEEPING
TEMPS AT BAY.

&&

.AVIATION...11/12Z
SFC LOW HAS MOVED INTO CENTRAL ILLINOIS...WITH TIGHTEST GRADIENT
OVER THE AREA NOW...AND LARGEST PRESSURE RISES STRETCHING FROM NEAR
KOTM TOWARD KDSM AND KFOD...WITH STRONGEST WINDS EXPECTED ALONG THAT
AXIS OVER THE NEXT FEW HOURS. RAIN EXPECTED TO END WITHIN THE HOUR
AT KOTM...SO HAVE LEFT OUT OF TAF ATTM...WITH MVFR CIGS EXPECTED TO
CLEAR FROM WEST TO EAST THROUGH THE MORNING INTO THE EARLY AFTERNOON
HOURS. HIGH PRESSURE TO BUILD INTO THE AREA TONIGHT...WITH WINDS
BECOMING LIGHT AND VARIABLE...WITH CLEAR SKIES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALONG AND SOUTH OF
HIGHWAY 20 UNTIL 17Z.

&&

BSS/MJA/REV
Hazardous weather outlook, May 11, 5:34 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CDT SUN MAY 11 2008

IAZ004>007-015>017-023>028-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
534 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

BRISK NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH...AND GUSTS UP TO
40 MPH...WILL CONTINUE THIS MORNING BEFORE DIMINISHING SLIGHTLY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINIMAL THUNDERSTORM CHANCES RETURN TO THE FORECAST AROUND
TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE
QUITE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-121100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
534 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH...AND GUSTS TO 40
OR 45 MPH...WILL CONTINUE THIS MORNING BEFORE DIMINISHING SOMEWHAT
THIS AFTERNOON.  A WIND ADVISORY IS IN EFFECT FOR THE AREA THIS
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST TUESDAY AND TUESDAY
NIGHT. THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:01 PM CDTAreal Flood AdvisoryDMXAppanoose, Davis, Jasper, Mahaska, Marion, Monroe and 3 more3 hr
May 11, 8:51 AM CDTRiver Flood WarningDMXWapello10 hr
May 11, 1:35 PM CDTRiver Flood WarningDMXMahaska, Marion4 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.